Cough
Medicine Overconsumption What are the Risks

Share to:

Facebooktwitterredditpinterestlinkedinmail

Medicine Overconsumption: What are the Risks?

Posted on June 30, 2015 | Author and Reviewed by: Dan Lois B. Villanueva. RPh

drug overdose

Marilyn Monroe. Heath Ledger. Michael Jackson. Judy Garland. Edward “Umaga” Fatu. These are just five of world’s greatest stars who were gone too soon due to drug overdose. Despite the fact that medicine for cough and cold can definitely help alleviate your respiratory problems, there are people who abuse the privilege of having easy access to drugs. The unfortunate thing is this has developed a negative word association with the word drug.

Types

There are two typed of drug overdose. The first is accidental and the second is intentional. For accidental, the patient may have just overestimated the dosage he or she needs to take. For intentional, the intention of the patient may be to kill himself or herself.

People At Risk

There are certain people who are at a higher risk of intentionally or accidentally committing drug overdose. One is if the person has had a history of drug abuse before. Another is if the person likes to mix the use of multiple meds with alcohol.

Mental problems can also account as a risk factor for potential drug overdose, such as those who have had a history of depression, threatened suicide.

Children are also at risk of drug overdose. Some kids may think that the bright, shiny orange tablet is a piece of candy and may swallow multiple pieces at one go. Be aware. Be careful.

drugs

Symptoms

There are a lot of symptoms to look out for in case a person will suffer from overconsumption of medicine. No two people will experience the same set of symptoms. For example, you have twins who overdosed on illegal drugs. One twin may experience tremors and nausea while the other vomiting and confusion. Note that the effect of the drugs will also depend on how long it has been in the patient’s system.

The general symptoms to look out for are:

  • Headache
  • Nausea
  • Dizziness
  • Heaving
  • Loss of Consciousness
  • Diarrhea
  • Seizures
  • Difficulty breathing
  • Fatigue
  • Pale, cold skin
  • Irritability
  • Delusion
  • Abdominal Aches
  • Quick Mood Changes
  • Fainting

 

First Aid

Immediately seek medical help after the overdose. It is they who have the correct credentials and experience with cases like these. Remember that the treatment differs from patient to patient as it all depends on what substance they took.

Here is what you should if you think someone may have had an overconsumption of drugs:

  •  If the patient is unconscious but breathing steadily, place him or her in the recovery position, wherein they are lying on their side. Til the head back and lift the chin. This is to make sure that no fluid can cause them to choke.
  • If conscious, loosen their clothing, keep him or her warm, try to keep them awake and calm.
  • Immediately call for an ambulance.
  • Look for the source of their overdose.
  • Monitor their blood pressure, breathing and pulse rate before medical help arrives.

 

overdose on drugs

 

Prevention

Keep all your medications in hard to reach places such as a shelf well above their head if your worry is your children. Use your prescription medicines as per the directions of your doctor. If you plan to mix your medication with another, consult your doctor first as doing so before contacting them may cause an overdose.

For those struggling with mental health problems, constantly monitor them and if needed, seek or commit to psychiatric care.

If you are unsure with your dosage, please do not try to self-medicate. Medicine overdose is no joke; there are many people who wanted to live a longer life but instead it is cut short due to accidental overdose. Read labels and consult your doctor if you are unsure.